LONG-TERM WARFARIN USE MAY INCREASE RISK OF FRACTURES IN MEN

Anna D. Garrett, PharmD, BCPS, CPP
Published Online: Thursday, June 1, 2006

A study of Medicare beneficiaries with atrial fibrillation who were hospitalized between March 1998 and April 1999 throughout the country found that men who were on longterm (defined as >1 yr) warfarin therapy were 63% more likely to suffer an osteoporosis-related fracture of the hip, spine, or wrist.Women on long-term therapy and patients who took the drug for <1 year had no significant increase in risk.

Vitamin K is involved in the activation of bone proteins. Warfarin's inhibition of this activation process because of vitamin K antagonism may explain why patients on long-term therapy face an increased risk of osteoporosis. The study also found that patients who were on beta-blockers or who had high dietary intake of vitamin K and folate had a decreased risk of fractures.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.




Latest Articles
This weekly video program provides our readers with an in-depth review of the latest news, product approvals, FDA rulings and more.
Chronic kidney disease incidence has grown faster than many of its common comorbidities such as diabetes and hypertension, and medications may be an underappreciated driver of this growth.
President Barack Obama’s fiscal year 2017 budget proposal calls for an additional $1.1 billion to combat the nation’s spiraling opioid epidemic.
Baxter International is voluntarily recalling intravenous solution due to leaking containers and the potential for particulate matter.
Latest Issues
$auto_registration$
VSEO N/A